Updates from the experts at the UA Health Sciences

 

Taking Medications to Heart: Drug-Induced Long QT Syndrome

DNA autoradiogram in a petri dishAlmost every medication we take comes with some side effects. From nausea to headaches, dizziness to fatigue, each time a person pops a pill into their mouth they risk getting one or more of the side effects listed on the side of the package. Thankfully, most of these risks are small and the side effects for common medications are mild.

However, each person is different. The interaction between genetics, environment and lifestyle make every person express a unique biologic footprint that can influence how they respond to medications. Sometimes, gender influences the reaction to a medication. Other times, combinations of medications can change the way some drugs work in the body and, therefore, the biologic response.

Rarely, medications can alter the way our heart beats or interrupt its normal rhythm. For decades, Raymond Woosley, MD, PhD, a UA faculty member and president and chairman of the board for CredibleMeds, a non-profit organization that works to improve the safety of medications, has been trying to understand why certain people have a rare, severe heart rhythm side effect to certain medications called drug-induced long QT syndrome.

Electrocardiogram readingLong QT syndrome is a medical condition resulting from abnormal electrical signals in the heart. It has two primary causes. One form, called congenital long QT syndrome, is inherited, caused by mutations in genes that regulate the heart’s electrical impulses. The other, called “acquired” (or drug-induced) long QT syndrome, most often is the result of a reaction to certain medications that can alter the heart’s electrical activity. In either case, people with long QT syndrome suddenly can develop fast, chaotic heartbeats (arrhythmias) that can trigger a sudden fainting spell or seizure. Sometimes, if the erratic heart rhythm lasts too long, people can die suddenly.

Dr. Woosley, former UA vice president for health sciences and dean of the UA College of Medicine – Tucson and currently the co-director of the Division of Clinical Data Analytics and Decision Support at the UA College of Medicine – Phoenix, has spent his career identifying drugs that can cause long QT syndrome. His work has found medications that, when taken together, increase the risk of drug-induced long QT syndrome and a life-threatening arrhythmia known by its French name, “Torsades de Pointes.” His research has found medications in which  this complication was common enough to allow the FDA to take them off the market.

“Since 1990, we’ve had at least 14 drugs taken off the market because they significantly increase people’s risk for acquired long QT syndrome and, for that reason have caused rare cases of sudden cardiac death,” said Dr. Woosley.

image of medication capsulesHowever, not all of the drugs that can lead to drug-induced long QT syndrome can be taken off the market because they are extremely beneficial, even lifesaving in some cases. One of the first drugs found to cause drug-induced long QT syndrome was quinidine. Originally developed to treat malaria, quinidine also used to treat abnormal heart rhythms. When physicians  prescribe a medication like quinidine, they have to weigh the significant benefits of the drug with its known risks. Many of the newest drugs for cancer also prolong the QT interval and must be used with extreme caution.

Working with the UA College of Medicine – Phoenix and Banner University Medical Center – Phoenix and in collaboration with investigators in the Center for Applied Genetics and Genomic Medicine, Dr. Woosley and his team developed a system that calculates each patient’s specific risk of drug-induced long QT syndrome. When the program finds a patient with a high risk of prolonged QT interval, it alerts the prescribing doctor, steering the health-care team toward a different medication or helping to ensure safe use of the medication. The system is helping physicians better manage their patients care.

Heart with coronary vessels, illustrationAs the research in the field of drug-induced long QT syndrome continues to grow, Dr. Woosley and his UA and Banner Health colleagues continue to refine their risk-scoring program to be even more precise. One component they hope to include in the future is information from genetic tests. However, at this time, the data linking genetics to drug-induced long QT syndrome is limited at this time.

“Precision medicine is more than just genetics,” says Dr. Woosley. Given the known roles of gender, heart rate and a person’s levels of circulating potassium and magnesium as contributors to the risk of drug-induced long QT syndrome, future research defining genetic contributions to these parameters should prove extremely valuable. Genetic assessment should be a part of our model in the future, but the data is just not there yet. Right now, we are focused on finding better ways to use the medical knowledge available today and have the biggest positive impact on patient outcomes. We’re excited about the future and the expansion of precision therapeutics for the benefit of patients in Arizona.”

About the Author: Valerie Schaibley, PhD is the Administrator for the Center for Applied Genetics and Genomic Medicine at the University of Arizona Health Sciences, where she works to advance precision health in the state of Arizona. . . . more

About the Author: Kenneth S. Ramos, MD, PhD, PharmB, is associate vice president for precision health sciences at the University of Arizona Health Sciences, director of the Center for Applied Genetics and Genomic Medicine and the MD-PhD Program, professor of medicine, and a member of the National Academy of Medicine. . . . more